Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Palpitations after switching back to Synthroid from Armour, irregular TSH levels. Why can I not tolerate medication?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
hello, i have had hypothyroidism for about 20 years, i took the generic form of synthroid for years and did fine, however 6 months ago i saw a new doctor who suggested i try armour thyroid. i now had been on armour thyroid for 6mos and my tsh levels have skyrocketed, at 60mg of armour it was at an 8, then i went up a dose to 75mg and the tsh is now 11, i then was upped to 90 and my tsh again was a 14.....i decided after no results and headaches, heart palps, night sweats and sjakiness to stop taking armour and go back to synthroid (generic)....i started at 112mcgs and had awful heart palps, lowered the dose and still felt awful. i took only 25mcgs and still felt jittery and sick everyday, i have missed a month and a half of work and i am very frustrated. i believe my body is no longer converting the medicine and just causing me awful side effects. i feel as if even on armour my thyroid wasnt converting either(seeing that the tsh never lowered) so for over 7 months on armour or sythroid i feel i have an awful resistance to the medicine in all, i dont know what else to do. my last lab shows a tsh of 19 and i know i need medicine but why cant i tolerate it now? 2 endos i have spoken to say u need the medicine take it slowly and gradually raise it, however i cant even tolerate the lowest dose, they also put me on beta blockers to help and thats not making me feel any better, i just dont see why my gland would just stop converting the meds when i went on armour and how its had no effect on my tsh, and now even with synthroid my body cannot handle the littlelest drop, its like im dumping hormones in my body, that cannot be read....... could it be a tumor or reverse t3? please help i feel awful and need to get back to work asap!

Posted Sat, 25 Aug 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Mayank Bhargava 7 hours later
Thanks for posting your query.
You should go for TSH and Free T3 and Free T4.
You should consult with Physician/ cardiologist and get your ECG and 2 D echo also.
It may be possible that your current problem may due cardiac in origin.
Heart palpitations may be due to cardiac problem or due to systemic illness.
Cardiac problem may be arrhythmias or structural problem. Palpitations may be due to AV block/ atrial fibrillation/ VPC's/ APC's/ Atrial Flutter. Very effective treatment is available and you may remain asymptomatic after taking these medicines.
If these cardiac investigation has some doubt then you can go for electro-physiological studies of heart.
If your ECG is normal then systemic cause (apart from thyroid disease)should be searched out.
Blood investigations are serum electrolytes, complete blood count, renal function test.
If we compare synthyroid and armour thyroid, then synthroid is the best and recommended medicine.
Put your query if you have.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Palpitations after switching back to Synthroid from Armour, irregular TSH levels. Why can I not tolerate medication? 21 hours later
i have seen a cardiologist and passed the stress test, echo gram, ekg and had a 24hr heart monittor, i also had a test in the emergency room where they ran iodine through my heart and saw no problems...heart problems have been ruled out. i just dont see why this medicine wont convert anymore in my body? isnt t4 supposed to convert to t3? well 6 months and still no matter what medicine, my body is not converting it, my tsh is higher everytime and now i have a high intolerance to the medicine. i just dont get it.

Answered by Dr. Mayank Bhargava 9 hours later
You should consult with endocrinoloist as you may have Resistance at thyroid hormone receptors level.
In such condition, TSH is always high, and Thyroxine hormone in tablet form doesn't work.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Palpitations after switching back to Synthroid from Armour, irregular TSH levels. Why can I not tolerate medication? 4 hours later
I will follow up with my endocronologist, any reason what may have caused the resistance? Just curious....and what do they test is it called resistance or receptor level testing? Would this all cause high cortisol levels as well?Thanks again
Answered by Dr. Mayank Bhargava 24 minutes later
Resistance is inherited.
Resistance is interpreted with thyroid profile.
Thyroid hormone is related with high cortisone but if disease is starting at anterior pituitary gland level, then both these hormones may be interlinked.
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor